Ms. R. is a very pleasant 68 year old woman with metastatic ovarian cancer, who presents to the outpatient palliative care clinic with new onset jerking motions that have been occurring for about 4 days. She describes them as very brief, sudden movements that can occur at any time. She is not certain what triggers them, but notices that she jerks once and then they go away. After your examination you diagnose the jerks as myoclonus.
Which of the following medications is least likely to be associated with myoclonus?
Correct answer: D.
Myoclonus can result from multiple etiologies, ranging from metabolic derangements to focal CNS damage such as stroke. Many medications can result in myoclonus, including opioids, antiepileptic drugs, anti-depressants and antibiotics. When possible, the underlying cause should be identified and addressed. In the case of drug toxicity, the medication should be discontinued if not essential to therapy, or changed to a different agent if possible. At the end of life, if the causative agent cannot be reversed, refractory myoclonus can be treated with benzodiazepine medications (such as Midazolam). Although not relevant in the patient described above, midazolam has been an implicated cause of myoclonus in preterm infant population.
DeMonaco N, Arnold R. Fast Facts and Concepts #114. Myoclonus.